# SDR 98ZZZX2649

- Difficulty date: June 24, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N601PB
- Make and model: Cessna 421B
- Aircraft serial: 421B0879
- Engine: Cont GTSIO520H
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Rocker Shaft
- Part number: SA631815
- Condition: Failed
- Location: Nr 4 Cyl Exh
- Part time: 60 hours
- Stage of operation: CR
- Nature of condition: E, R, K
- Precautionary procedure: E, A

## Discrepancy

LEFT ENGINE ROUGHENED IN-FLIGHT, HAD TO BE SHUT DOWN.  SAFE LANDING MADE.  MAINTENANCE FOUND NR 4 CYL EXHAUST PUSH ROD PUSHED THROUGH VALVE COVER.  FOUND ROCKER SHAFT BOLTS BROKEN.  CAUSE OF FAILURE BELIEVED TO BE FROM UNDERTORQUE AND IMPROPER SETTING OF BOLT SAFETY LOCKS.  CYLINDERS WERE INSTALLED 60 HOURS PREVIOUSLY.  BOLTS ON OTHER CYLINDERS FOUND UNDERTORQUED AND SAFTIES NOT FULLY SET.  CYLINDER SENT FOR TEAR DOWN.  VALVES WERE REPLACED.  C/W RE-TORQUE AND NEW SAFETY TABS ON ALL CYLINDERS.  OIL FILTER INSPECTED.  OIL CHANGED.  PROPER USE OF A CALIBRATED TORQUE WRENCH AND NOT RE-USING SAFETY TABS MAY HAVE PREVENTED THIS INCIDENT.
